Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 30, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jul 15, 2018, 7:33 PM CDT for Jefferson County, Shelby County, Alabama. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2018, 7:33 PM CDT (00:33 UTC)
- Expired
- Jul 15, 2018, 9:30 PM CDT
- In force
- 117 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 24 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1233 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
610
WGUS54 KBMX 160033
FFWBMX
ALC073-117-160230-
/O.NEW.KBMX.FF.W.0030.180716T0033Z-180716T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
733 PM CDT SUN JUL 15 2018
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
West central Shelby County in central Alabama...
South central Jefferson County in central Alabama...
* Until 930 PM CDT.
* At 733 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Bessemer, Promenade Tannehill, Bent Brook Golf Club and Bessemer
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3340 8693 3333 8688 3321 8692 3319 8699
3327 8704 3334 8699 3340 8699
$$
89^GSatterwhiteWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 7:07 PM CDT, 26 minutes earlier.
Area forecast discussion, Jul 15, 7:07 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 707 PM CDT Sun Jul 15 2018 .UPDATE... For 00Z Aviation. && .SHORT TERM... Precipitable water values at 2 inches or more across much of Central Alabama, but there is a gradient in the moisture from west to east. There is an axis of higher microburst potential and hail potential from near Lee County, to Jefferson County, to Marion County. This axis also coincides with SBCAPE maximum near 4000. Numerous outflow boundaries of varying extent are converging into this zone from all directions. Therefore, increased rain chances for all of western areas and near this axis the remainder of the afternoon hours and into the first couple of hours this evening. 850-300 winds are very weak over the area, therefore storm movement is nearly stationary. The storms are propagating due to the numerous boundaries and will tend to move eastward or southward with time, but some variations certainly expected. The strongest storms will be capable of producing wind gusts up to 45 mph and rainfall of 1 to 3 inches in a short period of time. Coverage will diminish with the lose of daytime heating through the evening hours. 75 Previous short-term discussion:Through Tonight. Scattered showers and storms will continue to increase in coverage this afternoon and early evening. Current radar trends show most of that activity will be across the west and south. Although, with colliding boundaries, storms are possible anywhere. Slow storm motions and PWs around 2 inches create the potential for ponding and urban flooding. Frequent lightning and a few strong wind gusts are also possible. Coverage will diminish with sunset, but at least an isolated chance of a storm will remain overnight. Looking very similar to last night, with a messy sky and localized fog possible. Lows will be in the low to mid 70s. 14 .LONG TERM... Monday through Saturday. Northwest flow will develop aloft on Monday while low-level flow becomes more cyclonic. This will occur as a deep trough moves through eastern Canada and the Great Lakes and ridging begins to build over the western CONUS. A cold front will begin to move into the Mid-South/Ohio Valley regions. High PWATs around 2 to 2.2 inches will remain in place especially across the southern counties, with another pre-frontal axis of high PWATs sinking down into the northwest counties during the late afternoon. Expect another day of hot and humid conditions with heat index values climbing to around 105 by midday, before high coverage of showers/storms causes some relief in the afternoon. Locally heavy rainfall/localized flooding will remain possible. Best coverage may end up being in the northwest counties where clusters of pre- frontal storms may move in from the northwest. This is also where the best chance of some stronger storms with gusty winds will be given an axis of relatively dry air aloft between the two moisture axes, but mid-level lapse rates and shear will remain very weak. Still some signals of a possible MCS or two developing Monday night or at least a few clusters of storms. With timing in the models ranging from early evening to after midnight, will keep likely PoPs in across the north all night long. Outflow boundaries from Monday night's convection will likely play a role on Tuesday's forecast. Highest confidence in widespread rain chances will be across the southern counties near an upper shear axis. It's possible that outflow could stabilize the northern counties, but the main front/theta-e gradient/PWAT gradient will remain north of the area even as the surface trough/wind shift gradient moves through. These factors will hopefully keep heat index values below 105. Locally heavy rainfall/localized flooding remains a threat. PoP/dew point forecast for Wednesday/Thursday will hinge on exactly where the front stalls out. Models continue to vary from run to run and between each other. Highest confidence in rain chances will be across the south on Wednesday and southeast on Thursday. A wave of low pressure also looks to develop along the front by Thursday and move up the East Coast, while a shortwave begins to approach from the northwest. Upper-level pattern will continue to amplify Friday through the weekend as ridging strengthens near the Four Corners and an anomalous upper low moves into the Great Lakes/Ohio Valley region. This will result in the potential for MCSs/organized storms. Will need to monitor the potential for severe storms given forecast mid-level lapse rates/bulk shear values, but confidence is low this far out. 32/Davis && .AVIATION... 00Z TAF Discussion. Leaned heavily toward persistence with this issuance. There are numerous boundaries, copious moisture content, and instability that will allow storm development to continue for a few hours into the evening. The slow movement will produce very heavy rain and some wind gust 20 to 30 kts possible. The storms lose coverage gradually through 3-4z. Then the leftover convective blowoff cloudiness will gradually diminish. If these clouds can go away enough, expect MVFR/IFR clouds and ceilings at several locations around sunrise. Monday will be another day where numerous showers and thunderstorms redevelop. The timing will be dependent upon the cloud cover decrease in the morning and how fast it heats up. 75 && .FIRE WEATHER... Above normal coverage of mainly afternoon and early evening showers and thunderstorms is expected through at least Tuesday as a weak front moves towards the area. Localized fog will be possible each morning where rainfall occurs during the previous afternoon and evening. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 90 71 90 70 / 60 70 60 60 40 Anniston 72 89 72 89 71 / 50 60 60 70 50 Birmingham 74 91 74 90 73 / 60 60 60 70 50 Tuscaloosa 74 94 75 92 74 / 30 60 60 80 40 Calera 73 89 72 89 72 / 60 60 60 80 50 Auburn 73 88 72 87 72 / 30 60 50 80 60 Montgomery 74 92 74 91 74 / 60 60 50 80 60 Troy 73 90 74 89 74 / 50 60 50 80 60 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 15, 4:16 AM CDT, 15 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 416 AM CDT Sun Jul 15 2018 ALZ011>015-017>050-161230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 416 AM CDT Sun Jul 15 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Heat indices will be near 105 degrees in western portions of Central Alabama today. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Heat indices will be near 105 degrees again on Monday, mainly in western and southern portions of Central Alabama. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jul 15, 2:06 PM CDT, 5 hours 27 minutes before
Special Weather Statement National Weather Service Birmingham AL 206 PM CDT SUN JUL 15 2018 ALZ011-151930- Marion AL- 206 PM CDT SUN JUL 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL 230 PM CDT... At 206 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Red Bay, moving south at 25 mph. Winds of 30 to 40 mph will be possible with this storm. Locations impacted include... Hamilton, Weston, Pigeye, Shottsville, Rankin Fite Airport and Bexar. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3432 8817 3431 8791 3409 8792 3410 8820 TIME...MOT...LOC 1906Z 358DEG 22KT 3435 8808 89^GSatterwhite
Special weather statement, Jul 15, 3:24 PM CDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Birmingham AL
324 PM CDT SUN JUL 15 2018
ALZ011-012-152100-
Marion AL-Lamar AL-
324 PM CDT SUN JUL 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARION AND NORTH
CENTRAL LAMAR COUNTIES UNTIL 400 PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near
Detroit, or 12 miles west of Hamilton, moving southeast at 15 mph.
Winds of 30 to 40 mph will be possible with this storm.
Locations impacted include...
Detroit, Byrd and Henson Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3401 8821 3417 8819 3418 8818 3405 8799
3394 8817 3400 8822
TIME...MOT...LOC 2024Z 326DEG 11KT 3410 8819
89^GSatterwhiteSpecial weather statement, Jul 15, 5:10 PM CDT, 2 hours 23 minutes before
Special Weather Statement National Weather Service Birmingham AL 510 PM CDT SUN JUL 15 2018 ALZ013-015-152245- Fayette AL-Walker AL- 510 PM CDT SUN JUL 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALKER AND EAST CENTRAL FAYETTE COUNTIES UNTIL 545 PM CDT... At 510 PM CDT, Doppler radar was tracking a strong thunderstorm over Berry, or 12 miles east of Fayette, moving east at 15 mph. Winds of 30 to 40 mph will be possible with this storm. Locations impacted include... Berry, Bankston, Boley Springs, Corona, Townley and West Corona. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3362 8772 3378 8772 3384 8743 3361 8742 TIME...MOT...LOC 2210Z 262DEG 12KT 3371 8762 89^GSatterwhite
Special weather statement, Jul 15, 5:21 PM CDT, 2 hours 12 minutes before
Special Weather Statement National Weather Service Birmingham AL 521 PM CDT SUN JUL 15 2018 ALZ015-152245- Walker AL- 521 PM CDT SUN JUL 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALKER COUNTY UNTIL 545 PM CDT... At 521 PM CDT, Doppler radar was tracking a strong thunderstorm near Oakman, or 11 miles south of Carbon Hill, moving east at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Jasper, Cordova, Parrish, Oakman, Gorgas Steam Plant, Gorgas, Goodsprings, The Wye and Townley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3361 8742 3384 8743 3386 8720 3362 8715 TIME...MOT...LOC 2221Z 262DEG 12KT 3373 8749 89^GSatterwhite
Special weather statement, Jul 15, 6:22 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
622 PM CDT SUN JUL 15 2018
ALZ024-160000-
Jefferson AL-
622 PM CDT SUN JUL 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
700 PM CDT...
At 622 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sylvan Springs, or near Hueytown, moving southeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Southwestern Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood,
Hueytown, Fairfield, Pleasant Grove, Midfield, Adamsville, Brighton,
Lipscomb, Graysville, Sylvan Springs, Mulga, Maytown, West Jefferson,
Birmingham Fairgounds, Edgewater and Ensley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3342 8678 3333 8706 3362 8714 3363 8712
3363 8710 3366 8707 3366 8706 3367 8705
3368 8702
TIME...MOT...LOC 2322Z 336DEG 18KT 3353 8703
89^GSatterwhiteLocal storm report, Jul 15, 7:06 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
706 PM CDT SUN JUL 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HEAVY RAIN GRAYSVILLE 33.62N 86.97W
07/15/2018 U0.00 INCH JEFFERSON AL PUBLIC
SOCIAL MEDIA VIDEO SHOWED STANDING WATER
STARTING TO ENCROACH ON A HOUSE IN
GRAYSVILLE, DUE TO HEAVY RAIN FROM A
THUNDERSTORM.
&&
JWThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:00 PM CDT | Areal Flood Advisory | BMX | Bibb, Jefferson, Shelby | 2 hr |
| Jul 15, 7:14 PM CDT | Areal Flood Advisory | BMX | Autauga, Dallas, Elmore, Lowndes, Macon, Montgomery | 3 hr |
| Jul 15, 7:40 PM CDT | Areal Flood Advisory | BMX | Shelby | 2 hr |
| Jul 15, 8:01 PM CDT | Special Weather Statement | BMX | Macon | 29 min |
| Jul 15, 9:04 PM CDT | Areal Flood Advisory | BMX | Chilton, Coosa | 116 min |
| Jul 16, 2:49 AM CDT | Heat Advisory | BMX | Bibb, Dallas, Greene, Hale, Marengo, Perry and 3 more | 7 hr |
| Jul 16, 6:29 AM CDT | Areal Flood Advisory | BMX | Greene, Hale | 2 hr |
| Jul 16, 8:30 AM CDT | Areal Flood Advisory | BMX | Greene, Hale, Marengo, Sumter | 2 hr |
| Jul 16, 10:24 AM CDT | Areal Flood Advisory | BMX | Bibb, Jefferson, Tuscaloosa | 2 hr |
| Jul 16, 11:50 AM CDT | Flash Flood Warning | BMX | Jefferson | 115 min |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.